Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 4, NWS Billings, MT

February 28, 2017Golden Valley County, Wheatland County, Montana

NWS Billings, MT issued this high wind warning at Feb 28, 2017, 2:48 PM MST for Golden Valley County, Wheatland County, Montana. It took effect at Mar 1, 2017, 6:00 AM MST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2017, 2:48 PM MST (21:48 UTC)
In effect from
Mar 1, 2017, 6:00 AM MST
Expired
Mar 1, 2017, 5:05 PM MST
In force
11 hr
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 94 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WWUS75 KBYZ 282148
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
248 PM MST Tue Feb 28 2017

MTZ041-012200-
/O.NEW.KBYZ.HW.W.0004.170301T1300Z-170302T0700Z/
Northern Sweet Grass-
Including the city of Big Timber
248 PM MST Tue Feb 28 2017

...HIGH WIND WARNING IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT
MST WEDNESDAY NIGHT...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect from 6 AM Wednesday to Midnight MST
Wednesday Night. 

* TIMING...Winds will increase Wednesday morning, with the 
  strongest winds late morning into early afternoon.

* IMPACTS...Hazardous crosswinds on I-90 and Highway 191 near Big
  Timber.

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$

MTZ065-066-012200-
/O.NEW.KBYZ.WI.Y.0006.170301T1300Z-170302T0700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
248 PM MST Tue Feb 28 2017

...WIND ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT MST
WEDNESDAY NIGHT...

The National Weather Service in Billings has issued a Wind
Advisory...which is in effect from 6 AM Wednesday to Midnight MST
Wednesday Night. 

* TIMING...Winds will increase Wednesday morning, with the 
  strongest winds late morning into early afternoon.

* IMPACTS...Hazardous crosswinds along Interstate 90 from 
  Livingston to Big Timber, and on local roads around Nye. 

* WINDS...Southwest wind gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when gusts of 58 to 74 mph are
possible. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
4 follow-up statements
995 
WWUS75 KBYZ 010440
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
940 PM MST Tue Feb 28 2017

MTZ041-020445-
/O.CON.KBYZ.HW.W.0004.170301T1300Z-170302T0700Z/
Northern Sweet Grass-
Including the city of Big Timber
940 PM MST Tue Feb 28 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM WEDNESDAY TO
MIDNIGHT MST WEDNESDAY NIGHT...

* TIMING...Winds will increase Wednesday morning, with the 
  strongest winds late morning into early afternoon. 

* IMPACTS...Hazardous crosswinds on I-90 and Highway 191 near 
  Big Timber. 

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$

MTZ065-066-020445-
/O.CON.KBYZ.WI.Y.0006.170301T1300Z-170302T0700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
940 PM MST Tue Feb 28 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM WEDNESDAY TO
MIDNIGHT MST WEDNESDAY NIGHT...

* TIMING...Winds will increase Wednesday morning, with the 
  strongest winds late morning into early afternoon. 

* IMPACTS...Hazardous crosswinds along Interstate 90 from 
  Livingston to Big Timber, and on local roads around Nye. 

* WINDS...Southwest wind gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when gusts of 58 to 74 mph are
possible. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
933 
WWUS75 KBYZ 010923
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
223 AM MST Wed Mar 1 2017

MTZ028-063-020700-
/O.EXA.KBYZ.HW.W.0004.170301T1300Z-170302T0700Z/
Southern Wheatland-Judith Gap-
Including the cities of Harlowton and Judith Gap
223 AM MST Wed Mar 1 2017

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO MIDNIGHT
MST TONIGHT...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect from 6 AM this morning to Midnight
MST tonight. 

* TIMING...Winds will increase Wednesday morning, with the
  strongest winds late morning through the afternoon. 

* IMPACTS...Hazardous crosswinds on Highways 191 and 12 affecting
  the areas near Harlowton and Judith Gap.
 
* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$

MTZ041-020700-
/O.CON.KBYZ.HW.W.0004.170301T1300Z-170302T0700Z/
Northern Sweet Grass-
Including the city of Big Timber
223 AM MST Wed Mar 1 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
MIDNIGHT MST TONIGHT...

* TIMING...Winds will increase Wednesday morning, with the
  strongest winds late morning through the afternoon. 

* IMPACTS...Hazardous crosswinds on I-90 and Highway 191 near 
  Big Timber. 

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$

MTZ065-066-020700-
/O.CON.KBYZ.WI.Y.0006.170301T1300Z-170302T0700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
223 AM MST Wed Mar 1 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
MIDNIGHT MST TONIGHT...

* TIMING...Winds will increase Wednesday morning, with the
  strongest winds late morning through the afternoon. 

* IMPACTS...Hazardous crosswinds along Interstate 90 from 
  Livingston to Big Timber, and on local roads around Nye. 

* WINDS...Southwest wind gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when gusts of 58 to 74 mph are
possible. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
576 
WWUS75 KBYZ 012155
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
255 PM MST Wed Mar 1 2017

MTZ065-066-012300-
/O.CAN.KBYZ.WI.Y.0006.000000T0000Z-170302T0700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
255 PM MST Wed Mar 1 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Billings has cancelled the Wind
Advisory. 

Westerly gusts of 40 to 50 mph are expected through sunset.

$$

MTZ041-020700-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-170302T0700Z/
Northern Sweet Grass-
Including the city of Big Timber
255 PM MST Wed Mar 1 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

* TIMING...Gusty west winds will continue through sunset, then
  decrease this evening.

* IMPACTS...Hazardous crosswinds on Interstate 90 and Highway 191
  near Big Timber. 

* WINDS...Gusts 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$

MTZ028-063-020700-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-170302T0700Z/
Southern Wheatland-Judith Gap-
Including the cities of Harlowton and Judith Gap
255 PM MST Wed Mar 1 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

* TIMING...Gusty west winds Winds will continue through sunset,
  then decrease this evening.

* IMPACTS...Hazardous crosswinds on Highways 191 and 12 affecting
  the areas near Harlowton and Judith Gap. 

* WINDS...Gusts 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$

http://weather.gov/Billings
127 
WWUS75 KBYZ 020005
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
505 PM MST Wed Mar 1 2017

MTZ028-041-063-020115-
/O.CAN.KBYZ.HW.W.0004.000000T0000Z-170302T0700Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
505 PM MST Wed Mar 1 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the High
Wind Warning. 

Winds will remain gusty this evening, but are not expected to
reach High Wind criteria speeds. Thus the High Wind Warning has
been cancelled.

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Feb 28, 9:46 AM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Feb 28, 9:46 AM MST, 5 hours 2 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
946 AM MST Tue Feb 28 2017

.UPDATE...

Light snow over southeastern Montana has all but moved out of the
area this morning as one wave of energy shifts off to the east and
another shortwave moves in from the west. Scattered snow showers
are expected over the western mountains with isolated snow
showers possible over central and eastern areas this afternoon and
evening. Have adjusted temps, wind, and sky cover to current
trends and have increased pops a bit over the foothills later this
afternoon and evening as energy associated with the shortwave
slides through the area. Otherwise, the rest of the forecast
remains on track and the previous forecast discussion and an
updated aviation discussion are below. STP

&&

.SHORT TERM...valid for Tdy and Wed...

Light snow ongoing over southeastern Montana continues to push
eastward this morning. Next shortwave impulse approaches from the
west bringing scattered snow showers to the western zones and
mountains, with isolated snow showers possible over the central
and eastern Plains by afternoon. Significant accumulations are
not expected. By Wednesday, a surface low drops into northeastern
Montana with strong 700 mb winds spreading into south central
Montana. Confidence is increasing that 50 to 60 mph winds will
develop from Livingston to Big Timber Wednesday afternoon. Gusts
40 mph or greater are possible through Billings and into the
Plains by late afternoon. Frontal boundary slides in from the
northeast Wednesday evening. A narrow band of rain/snow along the
front will transition to snow as it moves into Roundup and Miles
City. Models diverge in snow amounts, but a quick 1-2 inches
looks likely from Harlowton to Billings down to Sheridan as the
frontal axis stalls over south central Montana through Thursday
morning. Walsh

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

Models remain in good agreement for much of the extended period.
Confidence is pretty good with regards to the expected long wave
pattern evolution and potential weather impacts, or lack thereof.

We have a low to mid level baroclinic band of precipitation which
will likely linger through Thursday morning across our central
zones. The best chance of measurable snow with this band is
Wednesday night (see short term discussion above), but these bands
tend to linger sometimes. So we have raised PoP's a bit for
Thursday morning from the Big Horns region into Yellowstone County
and nearby surrounding locations. The band should weaken by
afternoon, however progs suggest another weak wave in the strong
mid level flow tracks across east central Montana by evening. We
do not see much developing from this aside from flurries at this
time as it competes against strong downslope.

Friday and into the weekend we will see some modest ridging
transition to strong W/SW flow aloft. This should result in mainly
dry conditions for the lower elevations, while some orographic
snow still persists at times on west facing slopes of the high
country. We may see some strong wind at times as well, primarily
in the usual gap flow regions of our western zones.

By Sunday evening the jet stream pushes an associated short wave
quickly across our region bringing a chance of precipitation and
blustery conditions thanks to a volatile period of strong fast
moving dynamics. Behind this, models suggest above normal temps
and generally dry conditions for a couple of days. BT

&&

.AVIATION...

Most areas will be VFR today, but mountain obscurations are still
possible. Another round of snow showers will move into our
western zones this evening leading to areas of light snow and MVFR
conditions. Conditions will also be a little breezy across
mountain foothills with 30 to 40 kt wind gusts late tonight. BT/Dobbs

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Wed     Thu     Fri     Sat     Sun     Mon
-------------------------------------------------------
BIL 034 018/039 023/040 029/049 032/052 032/052 030/048
    2/J 22/W    44/S    10/B    12/W    22/W    30/B
LVM 032 016/035 025/039 028/047 034/048 031/046 026/042
    4/J 24/J    33/S    20/N    23/W    33/W    31/N
HDN 037 018/041 023/041 025/050 030/054 030/056 028/051
    1/B 22/W    45/S    10/B    11/B    22/W    30/B
MLS 038 020/039 022/040 028/051 031/054 032/056 031/050
    2/W 24/W    21/B    20/B    11/E    21/B    20/B
4BQ 039 020/040 022/040 026/053 028/056 032/058 030/051
    2/W 23/W    41/E    00/B    00/B    11/B    20/B
BHK 034 017/034 016/033 023/048 029/053 030/054 029/046
    3/J 24/J    20/B    21/B    11/B    11/B    20/B
SHR 033 012/037 019/038 022/050 028/053 030/055 026/047
    2/J 21/B    43/S    10/B    01/B    11/B    20/N

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Feb 28, 3:31 AM MST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
331 AM MST Tue Feb 28 2017

MTZ028>042-056>058-063>068-WYZ098-099-011045-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
331 AM MST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* Event: Strong wind gusts 50 to 60 mph expected in the I-90
  corridor from Livingston to Big Timber. Gusts above 40 mph
  possible for the rest of southeastern Montana and northern
  Wyoming.

* Timing: Wednesday afternoon through Wednesday night. Periods of
  wind through latter part of week.

* Potential Impacts: Difficult driving for high profile vehicles.
  Difficult conditions for outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel in high profile vehicles may be hazardous. Plan extra time
or a different route to avoid the wind prone areas. Be sure to
stay tuned for future updates as locations, timing, and impacts
could change.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 2:48 PM MSTWind AdvisoryBYZPark, Stillwater, Sweet Grass24 hr

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.